Illinois, 2017Damaging Wind in Illinois, May 15, 2017
May 15, 2017 · NWS DVN · 1 event in 1 county or zone
Severe thunderstorms developed along and north of a warm front Monday evening, bringing large hail and damaging winds to areas near a line from Decorah, IA to Rockford IL. A few reports of tree damage were seen with these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along and north of a warm front Monday evening, bringing large hail and damaging winds to areas near a line from Decorah, IA to Rockford IL. A few reports of tree damage were seen with these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 15, 5:53 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, May 15, 5:53 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
653 PM CDT Mon May 15 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CDT Mon May 15 2017
18z DVN raob sampled a capping inversion near 700 mb with a
convective temperature of 90F. Weak impulse traversing through
mean mid level ridging is aiding isolated convection over
northeast IA north of surface warm front. The warm front
extends roughly near the Highway 20 corridor at 20z, with
summery temps in the mid to upper 80s and humid conditions
south of the front. Monitoring for additional convection within
cumulus field over central IA along outflow from earlier storms,
and also into eastern IA and northwest IL near I-80 where
heating has resulted in local pockets of temps near 90 degrees.
Environment is characterized moderate to strong instability
(MUCAPE and SBCAPE 2000-4000 J/kg) and effective bulk shear
35-50 kts north of I-80, thus should any convection develop it
would have potential to become severe late this afternoon.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 330 PM CDT Mon May 15 2017
Tonight... picking up on thought from near term/synopsis above,
early to mid evening dependent on cap erosion, debris drift and
possible redevelopment or propagation back into the northern and
northeastern CWA mainly in elevated mode. If some convection becomes
sfc based along and south of the main warm front helped by upstream
subtle meso-low , this mainly elevated storm chance in the north for
the first part of the evening will be a moot point, as will be
scrambling to beef up POPS and convection strength much further to
the south with additional updates. Needless to say like the previous
update discussions have mention, the weather watch will be on. If
this elevated scenario mainly just affecting the northern CWA,just
weakening debris, or everything adjusting to the north like most
latest run CAMs and HiRes solutions suggest, the rest of the
overnight mainly dry with a warm sector south breeze and DPTs keeping
lows from dipping below the mid to lower 60s.
Tuesday...As Great BSN/4-Corners region upper low rolls toward the
southwestern plains, Upper ridge, capping thermal dome will look to
get amplified up the mid and upper MS RVR Valley and points east.
This may keep the local area capped and dry, as well as unseasonably
warm. Several convective initiation parameters will look to congeal
acrs the plains, MO RVR Valley, and up acrs NW/NC IA and MN later in
the day and into the evening. To the lee of this activity including
the local area, sfc winds becoming breezy at 15 to 25 MPH and higher
gusts. Also expect debris clouds spilling in from the west to filter
the insolation at times, otherwise the forecast highs in the mid to
upper 80s may not be warm enough in spots and some record highs for
the 16th may be in jeopardy. As for Tuesday night, ensemble MCS-
generation parameters continue to align up the plains, MO RVR Valley
and into the northwestern GRT LKS, and could see the scenario where
the local CWA stays dry thru at least 06z/1 AM CDT Wed, while
numerous convective clusters and MCS type features are propagating
acrs the landscapes in the above mentioned areas, including the west
half of IA. LLJ jet feed trends and steering vectors do bring some
of this upstream activity into at least the western half of the CWA
after Midnight into early Wed morning. But by that time may be a
limited severe threat with just locally heavy rainfall a byproduct.
..12..
.LONG TERM...(Wednesday through next Monday)
ISSUED AT 330 PM CDT Mon May 15 2017
Wednesday into Thursday...negatively tilted low projected by several
12z run solutions to pivot up northward acrs the MO RVR Valley and
northwestern IA into southern MN by late Wed night. Neg tilted
southwesterlies and brunt of strong shear pattern associated to the
lee of this system may whirl acrs the area mainly Wed morning when
there is limited instability. But any delay in timing and clearing
breaks from convective debris for heating, may make for another
window for the potentail of strong to severe storms in or close to
the area on Wed. With the current model timing, points northwest,
north and east of the DVN CWA may be more in line for strong storms
and heavier rainfall bands of 1-2 inches by Wed afternoon and night.
thursday may be mainly an in-between cyclone day, for a cooler and
lower POP day.
Friday through next Tuesday... In general, the next main cyclone
will look to eject out northeastward up the Midwest and toward the
GRT LKS, with descrepancies on how far north or south this system can
push as well as timing. But more unsettled wet weather to the lee of
this system to impact the region Friday into Saturday. More optimum
severe weather set-ups may trend further to the south, while the
local area is on the cooler but wet side of the storm track/
baroclinicity. Broad upper troffiness and cooler conditions seem to
be the main synoptic scale pattern in line for the mid CONUS for
early next week. ..12..
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 650 PM CDT Mon May 15 2017
Generally VFR conditions to prevail with a risk of thunderstorms
at DBQ and possibly CID terminals next several hours with a complex
in north central Iowa. This is handled with TEMPO group for DBQ
and VCNTY wording at CID terminal. Winds will remain southerly at
5 to 15+ MPH through the period.
&&
.CLIMATE...
ISSUED AT 330 PM CDT Mon May 15 2017
Record Highs for tomorrow May 16...
Moline.........90 in 1992
Cedar Rapids...90 in 1992
Dubuque........89 in 1936
Burlington.....92 in 1911
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...McClure
SHORT TERM...12
LONG TERM...12
AVIATION...Nichols
CLIMATE...12
Hazardous weather outlook, May 15, 2:46 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
346 PM CDT Mon May 15 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-162100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
346 PM CDT Mon May 15 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
There is a chance of thunderstorms late this afternoon and
evening north of Interstate 80. If storms develop they will have
the potential to become severe. The main threat would be large
hail, with damaging winds a secondary threat.
Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
There is a chance of thunderstorms late Tuesday night through
Wednesday evening. Strong storms are possible Wednesday afternoon
and evening.
There is a risk of thunderstorms Thursday night through Saturday.
It is too early to determine the severe weather risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for portions of the outlook area
north of Interstate 80 late this afternoon and evening.
In the hours before
Special weather statement, May 15, 6:35 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
735 PM CDT Mon May 15 2017
IAZ040>042-160145-
Buchanan-Delaware-Dubuque-
Including the cities of Independence, Manchester, and Dubuque
735 PM CDT Mon May 15 2017
...Strong gusty winds with thunderstorms mainly to the north...
Severe thunderstorms will move across Fayette and Clayton counties
in Iowa and Grant County in Wisconsin over the next hour or so.
However, strong gusty outflow winds of 30 to 45 mph are likely to
affect areas along and especially north of Highway 20 through 830 pm.
Local storm report, May 15, 7:28 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
05/15/2017 E60 MPH DUBUQUE IA ASOS
52 KNOTS MEASURED.
&&
ALEXGLocal storm report, May 15, 8:14 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND DMG APPLE RIVER CANYON STAT 42.45N 90.05W
05/15/2017 JO DAVIESS IL LAW ENFORCEMENT
TREE DOWN ON EAST CANYON RD. DELAYED REPORT, TIME
ESIMATED.
&&
PETERSLocal storm report, May 15, 8:24 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
924 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST E FREEPORT 42.29N 89.63W
05/15/2017 M50 MPH STEPHENSON IL TRAINED SPOTTER
&&
PETERSLocal storm report, May 15, 8:40 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL NW DAVIS 42.42N 89.42W
05/15/2017 M0.25 INCH STEPHENSON IL TRAINED SPOTTER
&&
PETERSLocal storm report, May 15, 8:46 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST DUBUQUE REGIONAL AIRPOR 42.40N 90.72W
05/15/2017 E60.00 MPH DUBUQUE IA ASOS
52 KNOTS MEASURED.
0857 PM TSTM WND DMG APPLE RIVER CANYON STAT 42.45N 90.05W
05/15/2017 JO DAVIESS IL LAW ENFORCEMENT
TREE DOWN ON EAST CANYON RD. DELAYED REPORT, TIME
ESIMATED.
0923 PM TSTM WND GST E FREEPORT 42.29N 89.63W
05/15/2017 M50.00 MPH STEPHENSON IL TRAINED SPOTTER
0940 PM HAIL NW DAVIS 42.42N 89.42W
05/15/2017 M0.25 INCH STEPHENSON IL TRAINED SPOTTER
&&
PETERSThunderstorm Wind, Jo Daviess
- When
- May 15, 8:57 PM CST
- Where
- Jo Daviess County, Apple River Canyon Sp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.450, -90.050
Local law enforcement reported a tree down on East Canyon Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, May 15, 2017$905,000 · EF0 · 34 events
- Flash Flooding and Hail in Iowa, May 15, 2017$209,000 · 2.5 in hail · 51 events
- Hail and Lightning Strikes in Minnesota, May 15 to 16, 2017$475,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 15, 2017$378,000 · 59 kt wind · 14 events
- Hail and Damaging Winds in Nebraska, May 15, 2017$75,000 · 1 in hail · 13 events
- Damaging Winds in South Dakota, May 15, 20171 injured · $60,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 15, 20172.75 in hail · 39 events
- Lightning Strike in Wisconsin, May 15, 2017$60,000 · 1 event
- Hail and Damaging Winds in Wisconsin, May 15, 2017$14,000 · 2.5 in hail · 18 events
- Strong Wind in Massachusetts, May 15, 2017$23,000 · 6 events
- Damaging Wind in Kansas, May 15, 2017$25,000 · 56 kt wind · 1 event
- Flash Flood and Flood in Minnesota, May 15 to 16, 2017$10,000 · 1.5 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703400.